Alert archive / Colorado / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2006, 12:45 AM MDT for Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2006, 12:45 AM MDT (06:45 UTC)
- Expired
- May 22, 2006, 1:28 AM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 4285 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 220646
SVRBOU
COC121-220745-
/O.NEW.KBOU.SV.W.0009.060522T0645Z-060522T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1245 AM MDT MON MAY 22 2006
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 145 AM MDT
* AT 1244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES EAST OF MIDWAY...OR ABOUT 8 MILES
NORTHWEST OF AKRON...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY...
LONE STAR AND BURDETT.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4031 10347 4010 10344 4021 10311 4024 10280
4044 10280 4044 10326
$$
SWE2 follow-up statements
000
WWUS55 KBOU 220712
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
109 AM MDT MON MAY 22 2006
COC121-220745-
/O.CON.KBOU.SV.W.0009.000000T0000Z-060522T0745Z/
WASHINGTON CO-
109 AM MDT MON MAY 22 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM MDT FOR
NORTHERN WASHINGTON COUNTY...
AT 105 AM MDT...A SEVERE THUNDERSTORM WAS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF FREMONT
BUTTE...OR ABOUT 10 MILES NORTH OF AKRON...MOVING NORTHEAST AT 30
MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDWAY...LONE STAR AND BURDETT.
THE STORM HAS WEAKENED A BIT...BUT IS STILL CAPABLE OF PRODUCING
PENNY SIZED HAIL. VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. WHEN INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 4031 10347 4010 10344 4021 10311 4024 10280
4044 10280 4044 10326
$$
SWE000
WWUS55 KBOU 220728
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
127 AM MDT MON MAY 22 2006
COC121-220737-
/O.CAN.KBOU.SV.W.0009.000000T0000Z-060522T0745Z/
WASHINGTON CO-
127 AM MDT MON MAY 22 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAIN CAN STILL BE
EXPECTED WITH THIS STORM WITH RAINFALL RATES UP TO A HALF OF AN INCH
IN 30 MINUTES.
LAT...LON 4031 10347 4010 10344 4021 10311 4024 10280
4044 10280 4044 10326
$$
SWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:20 PM MDT, 9 hours 25 minutes earlier.
Area forecast discussion, May 21, 3:20 PM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT SUN MAY 21 2006 .SHORT TERM DISCUSSION... MOST OF CONVECTING OCCURRING EAST OF A FORT MORGAN TO LIMON LINE WHERE BEST LOW LEVEL MOISTURE AND INSTABILITY RESIDES. WILL KEEP THE SCATTERED POPS EAST OF THIS LINE. FURTHER WEST...LOWER LEVELS HAVE DRIED OUT...AS NOTED BY LOWER 30 DEWPOINTS. STILL SOME CONVECTION ACROSS MOUNTAINS AND COULD MOVE ONTO ADJACENT PLAINS THIS EVENING BEFORE DISSIPATING. WILL KEEP SOME LOW POPS GOING FOR NOW. THE CONVECTION SHOULD BE DONE BY MIDNIGHT WILL SKIES CLEARING OVERNIGHT. BOUNDARY LAYER HUMIDITY AND WIND PROGS SHOW AN INCREASE IN MOISTURE ACROSS PLAINS AFTER MIDNIGHT..COULD SEE SOME AREAS OF STRATUS OVER THE FAR NORTHEAST PLAINS BY MONDAY MORNING. BY AFTERNOON FLOW BECOMES SOUTHERLY AS UPPER RIDGE SHIFTS EAST AND UPPER TROUGH MOVES INTO THE GREAT BASIN. QG ASCENT INCREASES DURING DAY IN RESPONSE TO SYNOPTIC LIFT ASSOCIATED WITH TROUGH. SHOULD SEE CONVECTION DEVELOPING ACROSS MOUNTAINS INITIALLY...THEN MOVE ACROSS PLAINS DURING THE AFTERNOON. BEST MOISTURE AND INSTABILITY WILL BE LOCATED NEAR THETA-E AXIS ALONG EASTERN BORDER. MODIFIED INTERACTIVE SOUNDINGS INDICATING CAPES AROUND 2000 J/KG DURING THE AFTERNOON OVER FAR NORTHEAST COLORADO. STILL FAIRLY DECENT TURNING WITH HEIGHT...WITH BEST SHEAR FAR NORTHEAST CORNER. SPC HAS ENTIRE AREA IN SLIGHT RISK FOR SEVERE...THOUGH IT LOOKS LIKE BEST CHANCE TO BE MAINLY EAST OF A FORT MORGAN TO ELBERT LINE. WIND AND HAIL APPEAR TO BE MAIN THREATS AT THIS TIME. COULD SEE SOME MICROBURST WINDS ELSEWHERE...AS LOW LEVELS WILL BE A BIT DRIER. .LONG TERM DISCUSSION...UPPER LEVEL TROUGH THAT GETS KICKED OUT ACROSS COLORADO HAS TRENDED DEEPER IN THE LATEST MODELS RUNS. THIS SEEMS REASONABLE GIVEN CURRENT STRENGTH OF SYSTEM IN THE PACIFIC. HOWEVER...12Z RUN OF THE NAM LOOKS TOO SLOW PUSHING THIS SYSTEM ACROSS SO WENT WITH THE PREFERRED AND MORE CONSISTENT GFS SOLUTION. THE BIGGEST THREAT ASSOCIATED WITH THIS SYSTEM WILL BE SEVERE WEATHER ACROSS THE NORTHEAST PLAINS TOMORROW EVENING. LOW LEVEL SOUTHEASTERLY FLOW CRANKS UP LATE TOMORROW BRINGING IN HIGHER SURFACE DEWPOINTS INTO THE LOWER TO MID 50S BY EVENING. THIS WOULD SUPPORT SURFACE BASED CAPES NEAR 2000 J/KG. MID LEVEL FLOW WILL INCREASES AS WELL WHICH WILL SUPPORT DEVELOPMENT OF A FEW SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HOWEVER... CANT RULE OUT A COUPLE TORNADOES WITH STRENGTH OF LOW LEVEL WIND FIELD AND IF MOISTURE INCREASES SIGNIFICANTLY ENOUGH TO BRING LCLS DOWN. IN AND NEAR THE MOUNTAINS INCLUDING THE I-25 CORRIDOR LOW LEVEL MOISTURE IS LACKING SO ONLY LIGHT RAIN AND LIMITED SEVERE THREAT...MAINLY GUSTY WINDS...EXPECTED. RATHER STRONG Q-G VERTICAL MOTION SHOULD HELP PRECIPITATION COVERAGE THOUGH SO INCREASED CHANCE OF STORMS A BIT MORE. MOUNTAIN PRECIP ABOVE 10 THOUSAND FEET COULD EVEN CHANGE OVER TO SOME LIGHT SNOW OVERNIGHT WITH STRONG COLD ADVECTION AND 700 MB TEMPS DROPPING TO NEAR 0C. GUSTY WEST WINDS WILL KICK UP BY TUESDAY AS EJECTING TROUGH MOVES ACROSS. WILL CONTINUE TO MENTION THE THREAT OF POTENTIAL RED FLAG CONDITIONS FOR THIS TIME PERIOD BUT TIMING OF SYSTEM AND AMOUNT OF MOISTURE LINGERING BEHIND STILL BEARS WATCHING SO NO HIGHLIGHTS JUST YET. DRY AND UNSEASONABLY WARM WEATHER THEN EXPECTED FOR WEDNESDAY THROUGH NEXT SUNDAY. ANOTHER DEEP TROUGH SETTLING INTO THE PACIFIC NORTHWEST WILL KEEP MOSTLY DRY SOUTHWEST FLOW IN PLACE. THREAT OF ANY COOL SURGES FROM THE NORTH SEEMS TO BE WANING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && LESZCYNSKI/BARJENBRUCH
Hazardous weather outlook, May 21, 11:08 AM MDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT SUN MAY 21 2006 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON...THEN SPREAD ACROSS ALL OF EASTERN COLORADO BY LATE IN THE DAY. MOISTURE LEVELS HAVE DECREASED OVER THE MOUNTAINS AND ADJACENT PLAINS...SO AREAL COVERAGE OF STORMS WILL LIMITED. FURTHER EAST....MOISTURE LEVELS ARE A BIT HIGHER WITH THE STORM COVERAGE SLIGHTLY HIGHER. THERE MAY BE AN ISOLATED SEVERE STORM OVER THE FAR NORTHEAST PLAINS WHERE GREATER INSTABILITY EXISTS. STRONG WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...MAINLY IN AREAS EAST OF A LINE FROM GREELEY TO LIMON. STRONG AND GUSTY SOUTHEAST WINDS WILL BRING AN INCREASE IN MOISTURE AND INSTABILITY ACROSS THE NORTHEAST PLAINS OF COLORADO MONDAY AFTERNOON AND EVENING. IN ADDITION...A FAST MOVING UPPER LEVEL DISTURBANCE WILL INCREASE THE WIND SHEAR IN THE ATMOSPHERE...MAKING THE DEVELOPMENT OF A FEW SEVERE STORMS QUITE LIKELY BY LATE IN THE AFTERNOON AND ESPECIALLY MONDAY EVENING. AT THIS TIME...THE BIGGEST THREAT FROM SEVERE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A TORNADO WOULD ALSO BE POSSIBLE DEPENDING ON THE AMOUNT OF LOW LEVEL MOISTURE AVAILABLE. ON TUESDAY...THE DEVELOPMENT OF DRY AND GUSTY WEST WINDS FOLLOWING PASSAGE OF THE UPPER LEVEL DISTURBANCE WILL LIKELY INCREASE THE WILDLAND FIRE DANGER...ESPECIALLY IN AREAS FROM THE FRONT RANGE FOOTHILLS EASTWARD. DRY AND MILD CONDITIONS WILL THEN PREVAIL FOR THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LESZCYNSKI/BARJENBRUCH
In the hours before
Local storm report, May 21, 10:46 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1046 PM MDT SUN MAY 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 1 E ELIZABETH 39.36N 104.58W
05/21/2006 M0.88 INCH ELBERT CO AMATEUR RADIO
1035 PM HAIL ELIZABETH 39.36N 104.60W
05/21/2006 M0.75 INCH ELBERT CO TRAINED SPOTTER
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:21 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 54 min |
| May 22, 5:45 AM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more | 21 hr |
| May 22, 3:29 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 46 min |
| May 22, 3:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 63 min |
| May 22, 5:20 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.